Andrew G. Lee, MD, Chairman, Department of Ophthalmology, The Methodist Hospital, Houston, TX, Professor of Ophthalmology, Weill Cornell Medicine; Jason Zehden, Baylor College of Medicine, Class of 2021
Summary •Amiodarone optic neuropathy o Amiodarone is an anti-arrhythmic used by cardiology -Amiodarone produces a toxic optic neuropathy that looks similar to non-arteritic anterior ischemic optic neuropathy (NAION) o Differentiating features between NAION and Amiodarone Optic Neuropathy -NAION • Usually unilateral • Sudden onset -Amiodarone Optic Neuropathy • Unilateral or bilateral • Insidious onset • Can last several months due to depositing directly into the optic nerve • Amiodarone deposits into the anterior corneal epithelium causing a vortex-like keratopathy o This vortex-like keratopathy is a marker that the patient is taking amiodarone o Plan if you see a patient taking amiodarone that has unilateral or bilateral disc edema and a vortex keratopathy: -Call cardiology and inform them -Cardiology will say either: stop the drug or don't stop the drug • However, the prescribing doctor should stop the drug, not you -Write the cardiologist's response in the patient's chart [Transcript of video] Today we're going to be talking about amiodarone optic neuropathy. Amiodarone is an anti-arrhythmic that's very commonly used by cardiology. It produces a toxic optic neuropathy that looks extremely like what we call non-arteritic anterior ischemic optic neuropathy (NAION). The differentiating features however are as opposed to NAION garden-variety, which is usually unilateral, amiodarone can be either unilateral or bilateral. The disc edema in amiodarone optic neuropathy tends to be insidious and can last for months because it's presumed that there's drug deposition right into the optic nerve that's causing what looks like NAION. In the cornea we can see the deposition of the amiodarone as a vortex-like keratopathy, pigment deposition in the anterior corneal epithelium. And that is usually the marker that the patient is on amiodarone. So, every patient who has NAION or what looks like NAION, we look at their cornea for the vortex keratopathy, and if they have it, we ask them if they're on amiodarone because sometimes they don't know they're on amiodarone and they just say they're on some sort of cardiac medicine. So, if we see a patient with unilateral or bilateral disc edema and they are on amiodarone and they have the vortex keratopathy, we're going to have to call cardiology and the reason we have to call cardiology is because we cannot be stopping people's amiodarone. This is a life-saving medication, you can't just stop it. And normally when we call cardiology about patients who are on amiodarone, they either say: number one, sure go ahead and stop it (I think the prescribing doctor has to stop it and not you) or number two, don't stop it, he'll die without it. And so, whatever they say we should write it in the chart. So in summary, any patient who's on amiodarone can present with an optic neuropathy that looks like NAION, even if you stop the medication it can be insidious and can last months, you need to call cardiology about stopping the drug or not stopping the drug, and the key feature in the cornea is looking for the vortex keratopathy. Even if you stop the drug, it might take several months: five or six half-lives is the washout period for amiodarone. And it can be unilateral or bilateral.
Spencer S. Eccles Health Sciences Library, University of Utah